Authors' Affiliations

MohD Ibrahim is the first author and the person completing the registration MohD Ibrahim, Department of Internal Medicine, East Tennessee State University, Johnson City, TN Omer Sheikh, Department of Internal Medicine, East Tennessee State University, Johnson City, TN Pratyksha Sankhyan, Department of Internal Medicine, East Tennessee State University, Johnson City, TN Akilesh Mahajan,Department of Internal Medicine, East Tennessee State University, Johnson City, TN Ayah Al Qaryoute, Department of Biochemistry and Molecular Biology, Denton, TX Abdulrahman Ibrahim, School of Medicine, University of Jordan, Amman, Jordan Mohsen Pourmeteza, Division of Gastroenterology, Department of Internal Medicine, East Tennessee State University, Johnson City, TN Jason D. Mckinney, Division of Gastroenterology, Department of Internal Medicine, East Tennessee State University, Johnson City, TN

Location

Mt Mitchell

Start Date

4-12-2019 9:00 AM

End Date

4-12-2019 2:30 PM

Poster Number

150

Faculty Sponsor’s Department

Internal Medicine

Name of Project's Faculty Sponsor

Dr. Jason McKinney

Type

Poster: Competitive

Classification of First Author

Medical Resident or Clinical Fellow

Project's Category

Liver Functions

Abstract Text

A 72 year-old-patient without known past medical history presented to the hospital with worsening cough, dyspnea on exertion, decreased appetite, weight loss for two months. Prior to admission, he was treated with a 10- day course of levofloxacin and prednisone as a case of bronchitis with minimal improvement. Then he started to develop red urine with marked changes in mental status. On physical examination, the patient had notifiable scleral icterus, confusion and abdominal tenderness in the right upper quadrant. On admission his labs were significant for alkaline phosphatase 541, aspartate transaminase 557, alanine transaminase 94, total bilirubin 8.6, lactate 11.7. CT scan of abdomen showed hepatosplenomegaly, mild ascites and trace bilateral pleural effusion. Work up with Viral hepatitis serology, cryptococcal antigen, histoplasma antigen, respiratory virus panel, Epstein Barr virus tests were negative. Anti-nuclear antibodies (ANA) and anti-mitochondrial antibody were also negative. Blood level of amylase, lipase, acetaminophen and alcohol were negative at admission too. The patient was started initially on broad spectrum antibiotics, N-acetyl cysteine empirically and aggressive intravenous fluid hydration. Patient condition rapidly worsened and he developed profound shock requiring mechanical ventilation and started on stress dose steroid and pressor support. Upon further investigation, patient was noted to take terbinafine for toe onychomycosis (day 112). Ferritin level was elevated to 1596 with 93% iron saturation. Ceruloplasmin level was normal. Patient was not a transplant candidate due to multiple organ failure. As per family request, patient was palliatively extubated and died.

Terbinafine is a fungicidal drug with activity against dermatophytes including Epidermophyton flccosum and trichophyton rubrum. It works by inhibition of squalene epoxidase with a resultant accumulation of squalene in the fungal cell and killing it as a result. Commonly used orally to treat onychomycosis and other fingernails and toenails infections. Shortly after its introduction to the market, DILI had been reported with elevation with serum aminotransferases elevation that was usually self-limited. Usually presents within first 6 weeks of therapy with either hepatocellular or cholestatic initially with sings of hypersensitivity. Mechanism of injury entails hypersensitivity reaction, though the full pathogenesis was not elucidated yet, but genetic polymorphism is implicated in the variable presentation especially among HLA-A 33:01 allele carriers. Terbinafine DILI resolves usually within 6 months of stopping the medication but can lead to death or need liver transplantation in some cases.

Creative Commons License

Creative Commons Attribution 4.0 License
This work is licensed under a Creative Commons Attribution 4.0 License.

Share

COinS
 
Apr 12th, 9:00 AM Apr 12th, 2:30 PM

Terbinafine induced fulminant hepatic failure and patient death

Mt Mitchell

A 72 year-old-patient without known past medical history presented to the hospital with worsening cough, dyspnea on exertion, decreased appetite, weight loss for two months. Prior to admission, he was treated with a 10- day course of levofloxacin and prednisone as a case of bronchitis with minimal improvement. Then he started to develop red urine with marked changes in mental status. On physical examination, the patient had notifiable scleral icterus, confusion and abdominal tenderness in the right upper quadrant. On admission his labs were significant for alkaline phosphatase 541, aspartate transaminase 557, alanine transaminase 94, total bilirubin 8.6, lactate 11.7. CT scan of abdomen showed hepatosplenomegaly, mild ascites and trace bilateral pleural effusion. Work up with Viral hepatitis serology, cryptococcal antigen, histoplasma antigen, respiratory virus panel, Epstein Barr virus tests were negative. Anti-nuclear antibodies (ANA) and anti-mitochondrial antibody were also negative. Blood level of amylase, lipase, acetaminophen and alcohol were negative at admission too. The patient was started initially on broad spectrum antibiotics, N-acetyl cysteine empirically and aggressive intravenous fluid hydration. Patient condition rapidly worsened and he developed profound shock requiring mechanical ventilation and started on stress dose steroid and pressor support. Upon further investigation, patient was noted to take terbinafine for toe onychomycosis (day 112). Ferritin level was elevated to 1596 with 93% iron saturation. Ceruloplasmin level was normal. Patient was not a transplant candidate due to multiple organ failure. As per family request, patient was palliatively extubated and died.

Terbinafine is a fungicidal drug with activity against dermatophytes including Epidermophyton flccosum and trichophyton rubrum. It works by inhibition of squalene epoxidase with a resultant accumulation of squalene in the fungal cell and killing it as a result. Commonly used orally to treat onychomycosis and other fingernails and toenails infections. Shortly after its introduction to the market, DILI had been reported with elevation with serum aminotransferases elevation that was usually self-limited. Usually presents within first 6 weeks of therapy with either hepatocellular or cholestatic initially with sings of hypersensitivity. Mechanism of injury entails hypersensitivity reaction, though the full pathogenesis was not elucidated yet, but genetic polymorphism is implicated in the variable presentation especially among HLA-A 33:01 allele carriers. Terbinafine DILI resolves usually within 6 months of stopping the medication but can lead to death or need liver transplantation in some cases.